Alert archive / Kansas / River Flood Warnings in 2017
River Flood Warning 17, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Apr 4, 2017, 3:09 PM CDT for Cherokee County, Labette County, Kansas. It took effect at Apr 5, 2017, 8:30 PM CDT. It was in force for 36 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2017, 3:09 PM CDT (20:09 UTC)
- In effect from
- Apr 5, 2017, 8:30 PM CDT
- Expired
- Apr 7, 2017, 8:12 AM CDT
- In force
- 36 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Cherokee County, KS, Labette County, KS
The radar
The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Neosho River at Oswego (OSWK1).
- Action stage
- 15 ft
- Minor stage
- 17 ft
- Moderate stage
- 20 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
938
WGUS43 KICT 042009
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT TUE APR 4 2017
...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas...
Neosho River Near Oswego affecting Cherokee and Labette Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC021-099-051009-
/O.NEW.KICT.FL.W.0017.170406T0130Z-170407T1312Z/
/OSWK1.1.ER.170406T0130Z.170406T1200Z.170406T1912Z.NO/
309 PM CDT TUE APR 4 2017
The National Weather Service in Wichita, KS has issued a
* Flood Warning for
The Neosho River Near Oswego.
* From Wednesday evening until Friday morning.
* At 2:00 PM Tuesday the stage was 13.2 feet and rising.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Wednesday evening and continue
to rise to near 17.5 feet by Thursday morning. The river will fall
below flood stage by Thursday early afternoon.
* Impact...At 17.0 feet...The left bank begins to overflow and floods
agricultural fields.
&&
FLD OBSERVED FORECAST 6 AM
Location STG STG DAY TIME Wed Thu Fri
Oswego 17.0 13.2 Tue 02 PM 16.0 17.5 15.5
&&
LAT...LON 3726 9518 3700 9511 3700 9500 3727 9507
$$
JAS4 follow-up statements
844
WGUS83 KICT 050135
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT TUE APR 4 2017
...The flood warning continues for the following river in Kansas...
Neosho River Near Oswego affecting Cherokee and Labette Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC021-099-051535-
/O.EXT.KICT.FL.W.0017.170406T0200Z-170408T1700Z/
/OSWK1.1.ER.170406T0200Z.170407T0000Z.170407T2300Z.NO/
835 PM CDT TUE APR 4 2017
The Flood Warning continues for
The Neosho River Near Oswego.
* From Wednesday evening until Saturday afternoon.
* At 2:00 PM Tuesday the stage was 13.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Wednesday evening and
continue to rise to near 18.2 feet by Thursday evening. The river
will fall below flood stage by Friday evening.
* Impact...At 17.0 feet...The left bank begins to overflow and floods
agricultural fields.
&&
FLD OBSERVED FORECAST 6 PM
Location STG STG DAY TIME Wed Thu Fri
Oswego 17.0 13.2 Tue 02 PM 16.8 18.2 16.9
&&
LAT...LON 3726 9518 3700 9511 3700 9500 3727 9507
$$981
WGUS83 KICT 051348
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
848 AM CDT WED APR 5 2017
...The flood warning continues for the following river in Kansas...
Neosho River Near Oswego affecting Cherokee and Labette Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC021-099-060348-
/O.CON.KICT.FL.W.0017.170406T0200Z-170408T1700Z/
/OSWK1.1.ER.170406T0200Z.170407T0000Z.170407T2300Z.NO/
848 AM CDT WED APR 5 2017
The Flood Warning continues for
The Neosho River Near Oswego.
* From this evening until Saturday afternoon.
* At 7:00 AM Wednesday the stage was 14.8 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 18.2 feet by Thursday evening. The river will fall below
flood stage by Friday evening.
* Impact...At 17.0 feet...The left bank begins to overflow and floods
agricultural fields.
&&
FLD OBSERVED FORECAST 6 AM
Location STG STG DAY TIME Thu Fri Sat
Oswego 17.0 14.8 Wed 07 AM 17.8 17.8 14.7
&&
LAT...LON 3726 9518 3700 9511 3700 9500 3727 9507
$$612
WGUS83 KICT 060131
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
831 PM CDT WED APR 5 2017
...The flood warning continues for the following river in Kansas...
Neosho River Near Oswego affecting Cherokee and Labette Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC021-099-061531-
/O.EXT.KICT.FL.W.0017.170406T0959Z-170407T1200Z/
/OSWK1.1.ER.170406T0959Z.170406T1200Z.170406T1800Z.NO/
831 PM CDT WED APR 5 2017
The Flood Warning continues for
The Neosho River Near Oswego.
* From late tonight until Friday morning.
* At 6:30 PM Wednesday the stage was 15.9 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Thursday morning and
continue to rise to near 17.1 feet by Thursday morning. The river
will fall below flood stage by early Thursday afternoon.
* Impact...At 17.0 feet...The left bank begins to overflow and floods
agricultural fields.
&&
FLD OBSERVED FORECAST 6 PM
Location STG STG DAY TIME Thu Fri Sat
Oswego 17.0 15.9 Wed 06 PM 16.3 11.6 8.9
&&
LAT...LON 3726 9518 3700 9511 3700 9500 3727 9507
$$
bk729
WGUS83 KICT 061358
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
858 AM CDT THU APR 6 2017
...The flood warning is cancelled for the following river in
Kansas...
Neosho River Near Oswego affecting Cherokee and Labette Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC021-099-061428-
/O.CAN.KICT.FL.W.0017.000000T0000Z-170407T1200Z/
/OSWK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
858 AM CDT THU APR 6 2017
The Flood Warning is cancelled for
The Neosho River Near Oswego.
* At 7:00 AM Thursday the stage was 16.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river crested below flood stage at 16.0 feet. The
river will fall to 13.7 feet by Friday morning.
* Impact...At 17.0 feet...The left bank begins to overflow and floods
agricultural fields.
&&
FLD OBSERVED FORECAST 6 AM
Location STG STG DAY TIME Fri Sat Sun
Oswego 17.0 16.0 Thu 07 AM 13.7 9.5 8.3
&&
LAT...LON 3726 9518 3700 9511 3700 9500 3727 9507
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Apr 4, 12:52 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Apr 4, 12:52 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1252 PM CDT Tue Apr 4 2017 .SHORT TERM...(Today through Wednesday night) Issued at 325 AM CDT Tue Apr 4 2017 Water vapor imagery shows a potent shortwave tracking across the four corners region. At the surface, warm front is situated down across the southern portion of the TX Panhandle. Shortwave will continue quickly tracking east today with warm advection ahead of this wave already resulting in showers and storms over northern OK and sw KS. This will further increase in coverage as isentropic lift/mid level warm advection increases. By 18z, the surface low should be situated along the Red River and will rapidly lift into northeast Oklahoma as evening approaches. The main focus today will be seeing how far north the warm front makes it. The NAM is slightly further north than the GFS and to a lesser extent the RAP, and would have southern parts of Labette and Montgomery county south of the warm front, possibly allowing for surfaced based convection. Cloud cover will also play a big factor in surface convection over se KS and will need to be monitored closely this afternoon. Even if the front stays just south, elevated convection will be a good bet late this afternoon and evening over far se KS as 850-700mb moisture transport and theta-e advection ramps up. Effective shear will be extremely impressive with values in the 50-70kts range. So even with limited instability, some severe hail will be possible. The same can be said with surfaced based storms given the limited moisture/instability, with low level shear profiles impressive. In addition, with forecast high temps near or slightly below normal, LCL heights would not be that high. So will focus on large hail for now, but if warm front lifts north like the NAM would suggest, could not rule out a tornado over mainly Labette and Montgomery counties. Still looking like most locations will pick up between a half inch and an inch of rain, with even higher amounts in se KS where more robust storms are expected. By Wed morning, the surface low will be tracking over western MO with eastern portions of forecast area still in the wrap around/deformation zone of the departing wave. By late Wed afternoon, most of the precip will be east of the forecast area. .LONG TERM...(Thursday through Monday) Issued at 325 AM CDT Tue Apr 4 2017 We still look to finally get into a few days of warming temps and dry conditions. By Thu, surface high pressure will extend through the Plains with upper ridging over the Rockies with this ridging sliding east for Fri into Sat. This will promote a warming trend with highs in the 70s to near 80 by Sat. Both ECMWF and GFS still remain consistent in swinging a shortwave out of the Rockies and across the central Plains Sun into Mon. At this time, the better storm chances continue to look over eastern KS Sun afternoon/evening. A cooling trend is then expected to commence behind this wave for the start of the work week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1241 PM CDT Tue Apr 4 2017 Main Hazards: IFR conditions, and thunderstorm potential in the southeast. A low pressure system will move eastward across Kansas/Oklahoma tonight, into Missouri on Wednesday. Widespread light rain and MVFR ceilings will affect Central Kansas this afternoon, within the mid-level deformation axis of this system. A few clusters of strong-severe thunderstorms should develop across south central and especially southeast Kansas in the 21Z-03Z timeframe, before shifting east into Missouri. IFR/MVFR thresholds are likely as these storms affect the ICT and CNU terminals, along with a chance of hail. IFR/MVFR along with deformation zone light-moderate rain is expected on the backside of the upper low overnight area-wide, with clearing occurring Wednesday morning. Gusty northwesterly winds can be expected Wednesday in the wake of the departing low pressure. && .FIRE WEATHER... Issued at 325 AM CDT Tue Apr 4 2017 Fire weather concerns continue to remain low for the next few days. Widespread showers and storms will keep the fire danger in check for today. Even with gusty north winds expected area wide for Wed, cooler temps will keep the RH values on the higher side. In addition, recent rains have allowed grasses to green-up, reducing the risk for rapid spreading of fires. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 52 43 60 37 / 80 100 10 0 Hutchinson 49 42 59 36 / 90 100 10 0 Newton 51 42 58 36 / 90 100 20 0 ElDorado 53 43 58 37 / 80 100 30 0 Winfield-KWLD 55 42 60 37 / 70 80 10 0 Russell 47 39 59 35 / 90 90 10 0 Great Bend 46 38 59 34 / 80 90 10 0 Salina 49 42 60 36 / 90 100 20 0 McPherson 49 41 59 35 / 90 100 20 0 Coffeyville 63 45 57 39 / 70 90 40 0 Chanute 56 44 56 38 / 80 100 50 10 Iola 56 44 55 38 / 80 100 50 10 Parsons-KPPF 59 45 56 38 / 70 90 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...JMC FIRE WEATHER...RBL
Hazardous weather outlook, Apr 4, 11:45 AM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1145 AM CDT Tue Apr 4 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051645- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1145 AM CDT Tue Apr 4 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight A few clusters of thunderstorms are expected to move across south central and southeast Kansas late this afternoon into the evening hours. A few severe storms are possible over southeast Kansas, mainly southeast of a line from Arkansas City to Howard to Iola. The main storm threat will be large hail of quarter to golfball size, between approximately 5 pm and 10 pm. With grounds extremely saturated, persistent rainfall today and tonight may cause some minor flooding, especially for locations prone to poor drainage. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Patchy frost will be possible early Thursday morning for central Kansas. Storms will return to the forecast for Sunday afternoon and evening with at least some strong storms possible. .SPOTTER INFORMATION STATEMENT... A few storm spotters may be needed between approximately 5 pm and 10 pm, mainly southeast of a line from Arkansas City to Howard to Iola. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Apr 4, 11:00 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1100 AM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM FLOOD 5 NW HUTCHINSON 38.12N 97.98W
04/04/2017 RENO KS EMERGENCY MNGR
ROADS CLOSED ON SALLEE ROAD FROM 82ND TO 108TH AND ON
95TH FROM SALLEE TO DEAN DUE TO WATER FROM THE COW CREEK
COLLECTING ON THESE LOW WATER CROSSINGS.
&&
JASThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 2:40 PM CDT | River Flood Warning | ICT | Butler, Cowley | 37 hr |
| Apr 4, 2:47 PM CDT | River Flood Warning | ICT | Cowley | 72 hr |
| Apr 4, 2:57 PM CDT | River Flood Warning | ICT | Chase, Lyon | 49 hr |
| Apr 4, 6:21 PM CDT | Special Weather Statement | ICT | Cowley | 24 min |
| Apr 4, 6:33 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 42 min |
| Apr 4, 6:41 PM CDT | Special Weather Statement | ICT | Butler, Cowley | 49 min |
| Apr 4, 6:56 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 50 min |
Nearby
River Flood Warnings in Kansas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.